Let's talk tolerance with meds that help us get through the day

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

wantingtobehealed
New Member


Date Joined Oct 2008
Total Posts : 4
   Posted 10/15/2008 6:43 PM (GMT -6)   
I lurk here often and belong to another board and post there frequently. I thought I'd join on in.

I'm having difficulties coming to realize the fact that tolerance to the medications that once helped me SO MUCH get through the day are not any more due to tolerance.

I currently take Xanax 2mg 3x daily, well, that's is what is prescribed.

I sometimes need the 10mg a day instead of the 6mg and feel guilty about it and then hating myself at the end of the month when I run out early because I've had to take more than prescribed. I never feel tired, drugged, or silly from it whatsoever. I take it for horrible neuropathy caused by my Lyme. I've had a cdc positive test from Labcorp and another very positive from Igenex.

So, what the heck do you do once you've hit the prescription ceiling?

Is anyone else in this position? Nothing else helps, and trust me....I've tried EVERYTHING ELSE.

Is there anyone else that takes anything in the Benzo family and if so, do you mind sharing honestly how much you need to take and how much your doctor is willing to prescribe you? I read that the FDA allows a person 10mg daily but no one will go over the 6mg limit, however, I've never asked for more than they suggest.

What does a person do?

Yes, I have an llmd and I'm currently in treatment but not making much progress when it comes to the symptoms that debilitate me. The HORRIBLE NEUROPATHY. Burning face and neck, 24/7. Sometimes the rest of my body. It's horrible. And it's not from anxiety. Just because so called anxiety meds relieve my neuropathy, doesn't mean that it's from anxiety!

wantingtobehealed
New Member


Date Joined Oct 2008
Total Posts : 4
   Posted 10/16/2008 5:55 AM (GMT -6)   
No one? :(

Chris L
Regular Member


Date Joined Aug 2008
Total Posts : 189
   Posted 10/16/2008 6:32 AM (GMT -6)   

Hi,

about 5 months after my Lyme symptoms kicked in, I started to have very bad anxiety...mainly due to the doctors brushing me off and the unreal circumstances of being sick for 5 months and only getting worse.  I too had bad neuropathy.   Anyway, after being "forced" to try may prescriptions, I was finally given a low dose of Klonopin.   I believe it is in the same family as Xanax.  The only difference is that Klonopin has a MUCH longer half life and therefore stays in your system much longer...giving you a steady dose of medicine.  It did help more then anything with the neuropathy and excessive muscle tightness.   As you probably know (but probably don't care about at this point...trust me I understand) is that it is very difficult coming off of Xanaz and Klonapin.  When I reduced my dose, My neuropathy came back in full force.  As you may also already know, benzos are part of a class of drugs that habituate VERY easily, so the cycle for continually increasing doses occurs because of this. 

 

Good Luck! 

 


bcaring
Regular Member


Date Joined Feb 2006
Total Posts : 346
   Posted 10/16/2008 7:02 AM (GMT -6)   
Hi,

I too have to take Klonopin 5mg at night because of muscle twitching in my legs. It also helps me to sleep which seems to be a problem for many patients with lyme. The neurologist wanted me to take it during the day but I refused. He said not to worry about the addiction part but I just don't agree. For me, the goal was to use the lowest dose possible. Of course the neurologist has patients who on very high doses of the med

You say that you have tried everything - just checking - did your llmd try working you up to high doses of neurontin - say 900mg 3 x's a day and then add Lyrica or Cymbalta - a few that come to mind that are used for nerve pain. I had very bad neuropathy in my legs, sometimes my head, and the itching was horrible. I refused to take more than 5mg of Klonopin and managed to stay at 600mg of neurontin at night but waiting for the neuropathy to get better was a long tough battle that got pretty frustrating at times.

Someone else pointed out that anxiety is part of this disease also because so many systems in the body seem to be affected - many of us have felt we were literally falling apart.

Thankfully with very aggressive and long treatment with antibiotics my neuropathy is starting to disappear. I found that the recent addition of clindimycin which treats tissue and bone infection that my neurpathy has almost disappeared.

I would also comment that I think many of us have had feelings of "guilt" about being on drugs for our disease. This is a normal feeling for many people and at times I am more accepting of that fact and then at times it is tough looking at a shelf full of drugs and supplements.

I really hope you can talk to your llmd about your situation. If you don't tell them then they don't have the opportunity to try to figure out a solution with you. You can't give up because there are many like you who have had to try so many different things and I think that is part of the challenge we patients and llmd's face daily. We are tough and yet fragile in so many ways.

Take care.

LymeLight
New Member


Date Joined Sep 2008
Total Posts : 4
   Posted 10/16/2008 8:49 AM (GMT -6)   

Hi,

I too was a big fan of Xanax. I got the best results when I first started taking it. That's only natural as benzos generally work the best on "naive users" (as psychiatrists like to say). 

The fact that I built up tolerance to them made me take more and more and ditto, I was addicted before I even knew it. It's no secret to doctors that Xanax is one of the most addictive medications out there.

I took so many Xanax pills that I messed up my stomach/ GI tract. After a while of taking large quantities of Xanax, I started to feel like the taste in my mouth was changing. Everything tasted sour. It's because of the Xanax. If you put a 0.5 mg (those are the ones that I would take) Xanax pill in your mouth you will see that it tastes horribly sour. So, you can only imagine what a high quantity of Xanax will do to your stomach. Anyway, what made the pills' impact on my stomach even worse is the fact that I wouldn't take each pill with a full glass of water. People tend to ignore this doctor recommendation. I surely regret that I did....  

For me, quitting the pills wasn't so hard because my body would basically start to reject them. It made my stomach feel really bad so I just could not take any more of those pills. I can't even take ONE pill anymore. Now, I pretty much get the same reaction when I take any Benzo, not just Xanax. So, pretty much, in a sense, I was lucky because my body stopped the addiction for me.

I ended up taking a much higher quantity of Xanax than was prescribed but NEVER got close to what you are taking. I think you are able to take that many because you have a very high natural tolerance to Xanax or Benzos, in general. Xanax is not a brutal mind-altering drug and that is why tolerance to Xanax builds up very quickly. That's the reason doctors generally don't prescribe it for more than 2 months.

On another note, towards the end of my Xanax taking days, I would start to get really strong paradoxical effects. Instead of relaxing me, the pills sometimes caused severe agitation. Not very fun... 

I don't know what other drug to recommend, but since you said that you have already tried everything, my recommendation would not be needed. Right now I am going through a period when I am not taking anything for the anxiety/itching/burning but I do miss those pills sometimes... :)

Anyway, I basically wrote this to alert you of my GI issues that were caused by Xanax because they are not very pleasant. Not at all....

 

Take care and be well!

   

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, May 22, 2017 5:33 PM (GMT -6)
There are a total of 2,813,407 posts in 308,887 threads.
View Active Threads


Who's Online
This forum has 151426 registered members. Please welcome our newest member, Celeriac.
465 Guest(s), 8 Registered Member(s) are currently online.  Details
kwoo64, Reltnie, Lynnwood, raypaul, Bobby Mac, claude783, ShinytopPC, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer